Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 148, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Sep 8, 1998, 2:27 PM EDT for Bladen County, Robeson County, North Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 8, 1998, 2:27 PM EDT (18:27 UTC)
- Expired
- Sep 8, 1998, 3:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Bladen County, NC, Robeson County, NC
The radar
The Wilmington radar (KLTX), 80 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 2:38 PM EDT | Hail 1 | Tar Heel, NC | |
| Sep 8, 2:38 PM EDT | Hail 1 | Tar Heel, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1162 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.8
The text
As transmitted, in the capitals the NWS used until 2016.
676
WUUS1 KILM 081829 RRA
SVRILM
NCC017-155-081915-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
227 PM EDT TUE SEP 8 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA
ROBESON COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 315 PM EDT
* AT 224 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH DAMAGING WINDS AND LARGE HAIL IN THE VICINITY OF LUMBERTON
MOVING EAST AT 30 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
TOLARSVILLE BY 240 PM EDT
SMITHS BY 240 PM EDT
TAR HEEL BY 250 PM EDT
BLADENBORO BY 255 PM EDT
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
TM/RAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 9:32 AM EDT, 4 hours 55 minutes earlier.
Area forecast discussion, Sep 8, 9:32 AM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 932 AM EDT TUE SEP 8 1998 RDU: AGREE WITH YOUR DISCUSSION TO UP POPS AND MENTION SEVERE. CWF: BASED ON 12Z SFC ANALYSIS THERE WILL BE A LULL IN WIND SPEEDS UP N AND THUS A DECREASE IN SCA FOR AWHILE THROUGH EVENING UNTIL FROPA AND CAA SETS IN. INSTEAD OF TAKING DOWN ADVY AND THEN REPOSTING IT NEXT UPDATE WILL CONTINUE TO CARRY IT SINCE ONSET OF STRONGER WINDS WILL BE CLOSE TO 12 HR WINDOW. DOWN S ENOUGH GRAD/HEATING TO KEEP WINDS AT MINIMAL ADVY LEVELS. DISC: 12Z MHX SOUNDING WAS AN EYE OPENER WITH STRONG INSTAB/CAPES AND STRONG SHEAR/WINDS. THUS AREA SEEMS RIPE FOR SVR WX LATER TODAY. 12Z ANALYSIS INDICATED A PREFRONTAL TROF OVR ESTRN NC WITH MAIN FRONT ALONG NC/VA BORDER WHERE AKQ HAS WARNED ON A SVR CELL. THINK BEST SVR POTENTIAL WILL OCCUR ALONG THE FRONT WITH CENTRAL COASTAL PLAIN/CENTRAL AND SE COASTAL REGIONS HAVING THE HIGHEST RISK TODAY. WIND PROFILES SUGGEST BOW ECHOS WITH DAMAGING WIND GUSTS PRIMARY THREAT BUT WITH WBZ AROUND 11000 FT...LARGE HAIL WILL ALSO BE A THREAT. ALSO ISOLATED TORNADOES WILL ALSO BE POSSIBLE BASED ON SHEAR PROFILES. .MHX...SCA CSTL WTRS AND SNDS. ELARDO
In the hours before
Local storm report, Sep 8, 1:41 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
141 PM EDT TUE SEP 08 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
102 PM FARMVILLE NC 1 INCH HAIL
09/08/98 PITT REPORTED BY PITT COUNTY
SHERIFF'S OFFICE
1255 PM WALSTONBURG NC .75 INCH HAIL
09/08/98 GREENE REPORTED BY GREENE COUNTY
SHERIFF'S OFFICE
125 PM BELL FORK NC 1 INCH HAIL
09/08/98 PITT REPORTED BY PITT COUNTY
F SHERIFF'S OFFICEThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 3:17 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 48 min |
| Sep 8, 3:25 PM EDT | Tornado Warning | ILM | Pender | 30 min |
| Sep 8, 3:38 PM EDT | Tornado Warning | ILM | Columbus | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.